Nebraska, 2008

Winter Storm in Nebraska, April 10 to 11, 2008

April 10 to 11, 2008 · NWS GLD · 2 events in 2 counties and zones

A low pressure system brought 5-6 inches of snow to parts of the Tri-State area, accompanied by winds of 40-50 mph. The combination of snow and wind resulted in jack-knifed trailers and several vehicle accidents.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A low pressure system brought 5-6 inches of snow to parts of the Tri-State area, accompanied by winds of 40-50 mph. The combination of snow and wind resulted in jack-knifed trailers and several vehicle accidents. Some state and county roads were closed for a short period of time due to minor accidents, drifting and reduced visibility in falling and blowing snow. In Nebraska, snow totals were: Dundy county 4-6 inches, Hitchcock county 3-5 inches and in Red Willow county 2-3 inches. Peak winds in all three counties were 40-45 mph for much of the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 10, 5:07 AM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Apr 10, 5:07 AM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
607 AM MDT THU APR 10 2008

.DISCUSSION...
255 AM MDT THU APR 10 2008

03Z WATER VAPOR IMAGERY INDICATES LARGE TROUGH SLOWLY MOVING ACROSS
THE FOUR CORNERS REGION WITH LARGE AREA OF CONVECTION BREAKING OUT
AHEAD OF THE TROUGH ACROSS SOUTHERN OKLAHOMA...AND A FEW LIGHTNING
STRIKES AS FAR NORTH AS KDEN. 00Z RAOBS INDICATE STRONG MOISTURE
ADVECTION ALREADY TAKEN PLACE AT KDNR AND KDDC. PRECIPITABLE WATER
AT KDDC MORE THAN DOUBLED IN 12 HOURS FROM 0.35 TO 0.76 INCHES.
ISENTROPIC ANALYSIS OFF OF 0Z DATA INDICATES A STRONG RETURN OF
MOISTURE WITH MIXING RATIO VALUES 5-6 G/KG BEING ADVECTED OVER THE
AREA ON 300K SURFACE WHICH LINES UP WITH APPROX 750 MB AT 00Z. MUCH
HIGHER VALUES ALSO APPEAR DOWNSTREAM OF THE CWA WITH 11-14 G/KG
NOTED OVER OKLAHOMA. OBSERVED 12 HR PRESSURE CHANGES AT H5 INDICATE
HEIGHT FALL MINIMA ACROSS EASTERN NEW MEXICO AND NW TX...WITH STRONG
HEIGHT RISES NOTED UPSTREAM ON THE CA COAST AND UPSTREAM OVER
WISCONSIN AND MICHIGAN INDICATING A STRENGTHENING RIDGE. MAIN
CONCERN...WILL BE SNOW AMOUNT WX WARNINGS NEEDED TODAY AND TONIGHT.

TODAY-TONIGHT...AS 00Z OBSERVED DATA HAS INDICATED SIG MOISTURE
ADVECTION ONGOING ACROSS THE CWA AND SHOULD ONLY INCREASE AS LOW
INTENSIFIES. FAIRLY STEEP LAPSE RATES ALOFT AND AMPLE MOISTURE WOULD
LEAD ME TO THINK THAT STRONG CYCLOGENESIS WILL BE UNDERWAY DURING
THE MORNING AND CURRENT MODEL FORECAST KEEPING WITH THIS LINE OF
THOUGHT. WITH STRENGTHENING UPSTREAM RIDGE...AM ALSO CONCERNED THAT
UPPER LOW WILL BE SLOW TO MOVE ACROSS THE AREA WHICH WILL FURTHER
INCREASE POTENTIAL FOR HEAVY PRECIPITATION. H7-H3 DIV Q FIELDS
INDICATE STRONG...WIDESPREAD FORCING FOR ASCENT WILL BEGIN TO
OVERSPREAD THE AREA BY 12Z AS STRONG...NEGATIVELY TILTED TROUGH
BEGINS TO OVERSPREAD THE AREA. 300K ISENTROPIC SFCS INDICATE 4-5
G/KG MIXING RATIOS IN PLACE ACROSS MUCH OF THE AREA...WHICH IS
SLIGHTLY BELOW LEVEL OF BEST SNOW GROWTH. ISENTROPIC
SURFACES...ALONG WITH H7 AND H6 T AND THETA-E FIELDS SHOW A FAIRLY
PRONOUNCED TROWAL SIGNATURE WRAPPING AROUND THE NORTHERN SIDE OF H7
CIRCULATION...AND THINK AFTER INITIAL BURST  OF PRECIPITATION AHEAD
OF THE TROUGH PRECIPITATION WILL BEGIN TO FOCUS AROUND THE TROWAL.
FRONTOGENESIS FIELDS ARENT VERY CONSISTENT THROUGH THE DAY...BUT
MODELS GENERALLY AGREE MOST PERSISTENT AREA WILL BE ACROSS WESTERN
CWA CENTERED AROUND H65. WITH PERSISTENT LIFT OCCURRING ACROSS THE
AREA...THINK USING THIS FRONTOGENETIC LEVEL WILL BE MORE A CUTOFF FOR
HEAVIER PRECIP IN THE AFTERNOON AS OPPOSED TO THE MAIN BAND OF
PRECIP. STATIC STABILITY APPEARS FAIRLY LOW BETWEEN 12-18Z WITH THETA-E
LAPSE RATES BETWEEN H7 AND H6 AROUND 0 ACROSS MUCH OF THE AREA...AND
EPV* VALUES INDICATING FAIRLY UNSTABLE AIR THROUGH THIS LEVEL AS
WELL. THETA E LAPSE RATES WEAKEN AFTER 18Z...BUT EPV* VALUES ON
CROSS SECTIONS THROUGH TROWAL SHOW WEAKLY STABLE WITH SEVERAL
POCKETS OF CI...POSSIBLY CSI AROUND AFTER 18Z. GENERAL TREND IN THE
MODELS IS TO SHIFT AXIS OF HEAVIER PRECIP TO THE EAST AND COOL
TEMPERATURES/LOWER WBZ HEIGHTS MUCH FASTER. AS A RESULT HAVE
EXPANDED WARNING AND ADVISORIES TO THE SOUTH AND EAST. WITH PRECIP
CHANGE OVER AND HOW FAST SNOW ACCUMULATES IN QUESTION HAVE SOME
PRETTY SHARP SNOWFALL GRADIENTS FOR EASTERN FRINGE OF COUNTIES IN
THE WARNING...WITH 2 INCHES IN THE SOUTH TO 7 INCHES IN WESTERN
FRINGE. GENERALLY THINK 6-10 INCHES WILL BE THE AVERAGE ACROSS MUCH
OF THE WARNING. MODELS SHOW FORCING ON THE RAPID DECLINE AFTER 00Z
WITH ATMOSPHERE BECOMING INCREASINGLY STABLE. WITH SUCH A STRONG
SYSTEM EXPECTED...AM A LITTLE LEARY ABOUT BEING TO QUICK WITH ENDING
THINGS.

AS CYCLOGENESIS CONTINUES DURING THE DAY AND LOW MOVES TO THE
EAST...STRONG NORTHWESTERLY WINDS WILL DEVELOP DURING THE
AFTERNOON...WITH WIND GUSTS APPROACHING 40 MPH. POTENTIAL APPEARS
THERE FOR BLIZZARD CONDITIONS TO DEVELOP DURING THE AFTERNOON AND
EVENING...BUT HAVE SOME MAJOR CONCERNS ON HOW MUCH HEAVY WET SNOW
WILL ACTUALLY BLOW AROUND. DEFINITELY THINK VISIBILITIES WILL BE BAD
WHEN SNOW IS FALLING...BUT AM CONCERNED THAT WET NATURE OF THE SNOW
WILL PREVENT SNOW FROM BEING PICKED UP BY THE WIND AND THUS KEEPING
M1/4SM VISBYS FROM BEING PREVAILING CONDITIONS. AFTER COORDINATING
WITH SURROUNDING OFFICES WILL KEEP NEAR BLIZZARD CONDITIONS IN WARNING
BUT HOLD OFF UPGRADING FOR NOW AS CONDITIONS...IF THEY DEVELOP...WILL
NOT OCCUR UNTIL AFTERNOON.

FRIDAY-FRIDAY NIGHT....STRONG H5 LOW WILL BE TO THE NORTHEAST OF THE
AREA...BUT CWA WILL CONTINUE TO FEEL ITS EFFECTS THROUGH THE DAY.
VERY TIGHT HEIGHT GRADIENT WILL BE IN PLACE ACROSS THE
CWA...RESULTING IN VERY STRONG WINDS ALOFT ACROSS THE NORTHEAST HALF
OF THE AREA. WHILE POINT SOUNDINGS WOULD SUGGEST THAT THE 50KT+
WINDS WOULD BE JUST ABOVE THE FRONTAL INVERSION...SO WINDS OF THIS
STRENGTH MAY NOT BE ABLE TO MAKE IT TO THE GROUND. HOWEVER BOTH THE
NAM AND THE GFS HAVE WIND SPEEDS IN THE MID 40KT RANGE AND THINGS
ARE LOOKING MORE AND MORE LIKE WIND ADVISORY WINDS AT THE LEAST WILL
OCCUR ON FRIDAY. WITH SEVERAL HIGHLIGHTS ALREADY OCCURRING THINK IT
MAY BE A BIT CONFUSING TO HOIST A WIND WATCH/ADVISORY AFTER THAT AND
FOR NOW WILL HOLD OFF...BUT WILL KEEP STRONG WINDS GOING IN FORECAST
AND LET LATER SHIFTS ISSUE ANY HIGHLIGHTS ONCE WINTER WX IS
FINISHED. FOR PRECIP CHANCES...MODELS CONTINUE TO GENERATE LIGHT
PRECIPITATION DURING THE DAY ACROSS THE NORTHEASTERN CWA. DIV Q
FIELDS AT H5 SUPPORT LIFT...BUT SUBSIDENCE APPEARS IN LAYERS BELOW
H5. BASED ON SOUNDINGS...LOOKS LIKE SHALLOW CONVECTION IS ACTUALLY
DRIVING PRECIPITATION SO NOT OVERLY OPTIMISTIC ABOUT PRECIP CHANCES.
MODELS HAVE BEEN PERSISTENT IN HOLDING ONTO PRECIP SO WILL KEEP LOW
POPS IN BUT AT THIS TIME DO NOT EXPECT ANY NEW ACCUMULATIONS. SHORT
WAVE RIDGING WILL BEGIN TO BUILD INTO THE AREA FRIDAY NIGHT...AND
EXPECT PRECIPITATION TO TAPER OFF QUICKLY BEFORE SUNSET.

THINK GUIDANCE VALUES ARE TOO WARM  WITH EXPECTED SNOW COVER...AND
MIXED LAYER VALUES QUITE A BIT LOWER THAN AVAILABLE MOS GUIDANCE.
STRONG WINDS WILL LIKELY HELP KEEP THE LOWER ATMOSPHERE WELL MIXED
AND USED VALUES BASED ON TOP OF THE BOUNDARY LAYER FOR HIGHS...WHICH
KEEPS THINGS IN THE 40S.

SATURDAY-SUNDAY...H5 RIDGE WILL BEGIN TO BUILD OVER THE AREA THROUGH
THE PERIOD BRINGING DRY WEATHER AND WARMING TEMPERATURES. NORTHERLY
FLOW ALOFT WILL LIKELY HOLD TEMPERATURES DOWN SOMEWHAT ON SATURDAY.
LOWERED TEMPS SEVERAL DEGREES SATURDAY...AND TEMPERED WARMING
SOMEWHAT ON SUNDAY MAINLY DUE TO UNCERTAINTIES WITH ANY POSSIBLE
SNOWFIELD.

MONDAY-FRIDAY...NO CHANGES PLANNED AT THIS TIME.

JRM
&&

.AVIATION...
603 AM MDT THU APR 10 2008

CEILINGS WILL REMAIN LOW IFR INTO THIS EVENING. AFTER
THAT...CEILINGS WILL RAISE A LITTLE BUT WILL STILL REMAIN IFR.
RAIN WILL BECOME MIXED WITH SNOW AROUND 15Z BEFORE BECOMING ALL
SNOW BEGINNING AT 18Z. UP UNTIL THE CHANGE OVER TO SNOW...THE
VISIBILITIES WILL REMAIN MVFR. AFTER 18Z VISIBILITIES WILL BECOME
IFR NOT ONLY DUE TO SNOW BUT BLOWING SNOW.

BULLER

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WARNING UNTIL 6 AM MDT /7 AM CDT/ FRIDAY FOR
     KSZ001>003-013-014.

     SNOW AND BLOWING SNOW ADVISORY UNTIL 6 AM MDT /7 AM CDT/ FRIDAY
     FOR KSZ004-015-027-028.

NE...WINTER STORM WARNING UNTIL 6 AM MDT /7 AM CDT/ FRIDAY FOR
     NEZ079>081.

CO...WINTER STORM WARNING UNTIL 6 AM MDT FRIDAY FOR COZ090-091.

     SNOW AND BLOWING SNOW ADVISORY UNTIL 6 AM MDT FRIDAY FOR COZ092.

&&

WFO GOODLAND
Hazardous weather outlook, Apr 10, 3:49 AM MST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
449 AM MDT THU APR 10 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
449 AM MDT THU APR 10 2008 /549 AM CDT THU APR 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A POWERFUL WINTER STORM SYSTEM WILL MOVE ACROSS THE AREA TODAY
BRINGING A VARIETY OF WEATHER TO THE REGION. RAIN AND A FEW
THUNDERSTORMS WILL GRADUALLY CHANGE OVER TO SNOW DURING THE
MORNING AND EARLY AFTERNOON. SNOW MAY BECOME HEAVY AT
TIMES...ESPECIALLY ALONG AND NORTH OF A KIT CARSON TO OBERLIN
LINE. TO THE NORTH OF THIS LINE SNOWFALL ACCUMULATIONS OF 5 TO 10
INCHES ARE EXPECTED BY FRIDAY MORNING.

IN ADDITION TO THE SNOW...STRONG NORTHERLY WINDS OF 20 TO 35 MPH
ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND INTO THE EVENING
BEHIND THE SYSTEM. THE STRONG WINDS...COMBINED WITH NEW AND
FALLING SNOW WILL CREATE NEAR BLIZZARD CONDITIONS LATER TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS WILL CONTINUE ACROSS MUCH OF THE AREA ON FRIDAY AS A
STRONG UPPER LEVEL LOW PRESSURE SYSTEM REMAINS OVER EASTERN
NEBRASKA. NORTHWESTERLY WINDS WILL INCREASE TO 25 TO 35 MPH WITH
GUSTS AS HIGH AS 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO REPORT ANY SNOWFALL OR REDUCED VISIBILITIES IN
BLOWING SNOW.

JRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Dundy

When
April 10, 7:00 AM MST to 10:00 PM MST
Where
Dundy forecast zone
Reported by
COOP Observer
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Winter Storm, Hitchcock

When
April 10, 8:00 AM CST to April 11, 2:00 AM CST
Where
Hitchcock forecast zone
Reported by
COOP Observer
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85091, 85092.